Talk

Advanced search

medication and miscarriage

(17 Posts)
melliek Mon 03-Nov-03 15:14:36

Is it possible that excessive use of tylenol and advil can cause a m/c? I suffer from daily headaches so almost every day I have one or the other. I know that you cannot take advil when you are pregnant because of what it will do to the baby but can it do harm to a growing 4-6 week old fetus?

gingernut Mon 03-Nov-03 15:52:49

melliek, advil contains ibuprofen doesn't it? Take a look at this . I'm not sure what the active in tylenol is so I can't help you there I'm afraid. I'd definitely stick to paracetamol if I were you, and speak to your doctor asap about using other painkillers. Sorry that is probably not what you wanted to hear and hope you can find something that helps with the headaches, it must be awful to be suffering with them so much.

quackers Mon 03-Nov-03 15:53:29

Oh Melliek, you're really looking for some answers. Bless you. You must be suffering so? I just know that the only you can take is a little paracetomol if a head ache gets bad. TBH very few people know they're pg early on and continue to use all sorts of things. Don't blame yourself for anything. People do allsorts before they know. Rarely do we actually know what causes m/c unless they get investigated. Rest assured it was nothing you did. I hope I'm helping. I just know that frustration of wanting to know. Did u read the Lesley Reagan book??

quackers Mon 03-Nov-03 15:54:44

Gingernut, that's a great link! Very informative.

Enid Mon 03-Nov-03 15:54:58

I can recommend acupuncture for headaches - please try to cut down on your painkillers, you can set up a cycle where they are actually worsening your headaches. If they are daily you may find it beneficial to see a physiotherapist as it is most likely caused by long term neck/shoulder probs.

lazyeye Mon 03-Nov-03 15:58:25

Umm I've wondered the very same thing. I suffer from terrible migraines unless I'm pregnant!! I used to crawl around the floor with them. Just before my m/c in July I took some American drug called Exceedrin almost daily for about 2 weeks and then found out I was pg & and then m/c. I'll never know if it was that, but I'm just taking paracetamol now.

pie Mon 03-Nov-03 16:02:28

melliek, are you asking about tylenol because you are in the USA? As far as I'm aware Acetaminophen is ok during pregnancy, both on the m/c side and the development side. I would avoid the advil though: 'The reason is that Advil (any type of Ibuprofen) is a prostaglandin inhibitor. Prostaglandin is a chemical that does many things, including cause a valvular problem in the fetal heart'

So don't take it!!!

Talk to your Doctor though, he maybe able to prescibe a stronger varient of tylenol.

melliek Mon 03-Nov-03 16:38:59

Hi all...what is paracetamol ? I've never heard of it..

pie Mon 03-Nov-03 16:40:55

Paracetamol is the UK equivalent of Tylenol. We don't have tylenol here, its not licensed, you don't have paracetamol, its not licensed state side. But they are both regarded in the same way in respect to usage etc.

DH (who is American) says that the tylenol works much better anyway!

melliek Mon 03-Nov-03 16:47:16

I'm in Canada and i am not sure if I can get my hands on that kind of stuff. I read the link left by gingernut and it really surprised me. I definatley will change the usage of meds during pregnancy again but what about leading up to? I plan on starting to try againg right away and if it is in my system will it do damage??
What about massage therapy? Can you have that when you are preg?

quackers Mon 03-Nov-03 17:02:09

Can totalyy recommend reflexology Just metion to the therapist about poss pgcy. It can help relax you and empower you to feel a little more in control.

hmb Mon 03-Nov-03 17:11:02

Americans know paracetamol asAcetominophen. A well known brand would be Tylenol. Paracetamol and acetominophen are the generic names and they are exactly the same as each other

gingernut Mon 03-Nov-03 22:35:48

melliek, sorry I had not realised you have recently had a m/c . In answer to your question about whether it's safe to take ibuprofen while ttc - the study quoted in the link showed that there was a particular risk if ibuprofen is taken at the time of conception, so I would say it is best avoided while ttc (although I am not a professional, I am just going by what I have read). I think you need to see a doctor about these headaches though, it may turn out that there is a definite cause that can be treated successfully.

HTH.

melliek Tue 04-Nov-03 02:36:12

Well Gingernut, this was actually my 2cnd m/c,both had happened within 8wks. To be honest i take tylenol and advil very often. I have been to see a doctor and they say its a mixture of tension and migraine. Even when I was preg I really tried not to take anything but it becomes very debilitating so I would end up giving in. I almost cannot work at my job. What are some other alternitives to meds? Right now I think I would try anything just to have a healthy and full pregnancy!

Enid Tue 04-Nov-03 07:27:22

acupuncture and homeopathy - I havent had a migraine for a year since doing this.

melliek Tue 04-Nov-03 13:16:19

What is homeopathy??

gingernut Tue 04-Nov-03 15:02:09

melliek, homeopathy is the practice of using `infinitesimally small' quantities of a remedy, i.e. the active is diluted to such an extent that it should no longer be present in the final product. It it supposed to work by the `memory' of water. In the UK you can buy homeopathic products without needing a prescription or you can consult a homoepathic practitioner. Never tried it myself (excpet for arnica after childbirth). Sounds like Enid knows more.

Enid's also right about there being some evidence that regular use of painkillers can make chronic headaches worse. Apparently the most commonly implicated drugs are those containing codeine but all simple analgesics and ergotamine compounds have been implicated (see this article from the Pharmaceutical Journal ).

How about trying to see another doctor who might be able to help you with alternative treatments (such as physiotherapy, homeopathy, acupuncture, pain management)? Or there may be other drugs which could help you, such as muscle relaxants. Ibuprofen is an anti-inflammatory BTW so if that works for your headaches it is possible that there's an inflammatory cause (e.g. chronic sinusitis).

I have to add that as I said before I'm not a healthcare professional. I'm just a scientist with a bit of background knowledge about medicine and drugs so please don't take my suggestions as gospel.

I hope you can find something that works for you.

Join the discussion

Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.

Register now »

Already registered? Log in with: